Kansas, 2013

Damaging Wind in Kansas, June 11, 2013

June 11, 2013 · NWS GLD · 1 event in 1 county or zone

During the evening a thunderstorm moved over northern Norton county. Winds from the thunderstorm caused damage to a shed that had its doors open to toward the wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a thunderstorm moved over northern Norton county. Winds from the thunderstorm caused damage to a shed that had its doors open to toward the wind. Estimated wind gusts from this storm are 75 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 11, 5:15 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 11, 5:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT TUE JUN 11 2013

.UPDATE...
ISSUED AT 404 PM MDT TUE JUN 11 2013

ADDED GRAHAM COUNTY TO RED FLAG WARNING BASED ON CURRENT AND
SEVERAL LAST HOURS OF WIND/HUMIDITY OBSERVATIONS.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 108 PM MDT TUE JUN 11 2013

LATEST VISIBLE SATELLITE INDICATES CUMULUS CLOUDS FORMING OVER FAR
NORTHEAST COLORADO EARLY THIS AFTERNOON AHEAD OF AN UPPER LEVEL
SHORT WAVE TROUGH.  AT THE SURFACE A LOW PRESSURE WAS LOCATED OVER
FAR NORTHWEST KANSAS WITH A WARM FRONT STRETCHING EAST OF IT OVER
SOUTHERN NEBRASKA.  A DRY LINE NOT TOO FAR SOUTH OF THE FRONT
ARCHING OVER FAR NORTHWEST KANSAS THEN EXTENDING SOUTHEAST TO NEAR
HILLY CITY AND HAYS.  AS OF EARLY THIS AFTERNOON WINDS ARE STILL
LIGHT OVER MOST OF THE AREA WHERE THE CAP HAS YET TO ERODE.

FOR THE REST OF THE AFTERNOON WINDS SHOULD BEGIN TO INCREASE BY MID
AFTERNOON AS THE CAP ERODES AND ALLOWS THE STRONGER WINDS TO MIX TO
THE GROUND.  WITH THE DRY LINE WELL INTO THE AREA BY LATE AFTERNOON
RELATIVE HUMIDITIES BEHIND IT WILL FALL TO AROUND 10 PERCENT.  THE
COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE
HAZARDOUS FIRE WEATHER CONDITIONS FOR MUCH OF THE AREA.  SEE THE
FIRE WEATHER SECTION FOR MORE INFORMATION.  DURING THE LATTER HALF
OF THE AFTERNOON LIFT INCREASES OVER THE AREA AHEAD OF A MID LEVEL
SHORT WAVE TROUGH.  THE LIFT AND MOISTURE WILL BE CO-LOCATED OVER
THE CENTRAL AND EASTERN PART OF THE AREA...WITH LESS MOISTURE TO THE
WEST AND LESS LIFT TO THE EAST.  WITH A DEEP DRY LAYER UP TO 500MB
AND MOST UNSTABLE MIXED 1KM CAPE RANGING FROM 500-1500 J/KG...AM
EXPECTING STORM COVERAGE TO BE VERY SPARSE AT BEST THIS AFTERNOON.
THE MAIN THREAT WITH THESE STORMS WILL BE STRONG TO SEVERE WIND
GUSTS THROUGH EARLY EVENING.

THIS EVENING THE LIFT WILL MOVE EAST AHEAD OF THE MID LEVEL TROUGH.
BY MID EVENING THE ENVIRONMENT BECOMES STABLE CAUSING ANY STORMS
TO COME TO AN END.  OVERNIGHT A COOLER AIR MASS WILL
MOVE INTO THE AREA.

WEDNESDAY CAPPING AND AN UPPER LEVEL RIDGE WILL KEEP THE AREA DRY.
HIGHS WILL BE SOMEWHAT COOLER THAN YESTERDAY BUT STILL ABOVE NORMAL
AND WINDS WILL BE LIGHT TO BREEZY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 226 PM MDT TUE JUN 11 2013

WEDNESDAY NIGHT AND THURSDAY THE UPPER RIDGE REMAINS IN PLACE OVER
THE HIGH PLAINS WITH WARM TEMPERATURES EXPECTED TO CONTINUE.
RETURN FLOW AROUND THE SURFACE HIGH PRESSURE AREA OVER THE
NORTHERN PLAINS WILL BRING ADDITIONAL NEAR SURFACE MOISTURE INTO
THE AREA. IN ADDITION TO A DEEPENING LEE SURFACE TROUGH THAT
PROVIDES FOCUS FOR THUNDERSTORMS DEVELOPMENT...A SHORT WAVE TROUGH
AHEAD OF THE MAIN UPPER TROUGH OVER THE PACIFIC NORTHWEST RIDES
UP THROUGH THE BACK SIDE OF THE UPPER RIDGE THURSDAY NIGHT FOR A
CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA THURSDAY
AFTERNOON THROUGH THURSDAY NIGHT.

THE SURFACE LOW PRESSURE CENTER AND COLD FRONT MOVES THROUGH THE
FORECAST AREA LATE FRIDAY AS THE RIDGE AXIS MOVES EAST OF THE
REGION AND THE MAIN UPPER TROUGH MOVES ACROSS THE U.S./CANADIAN
BORDER AREA...FLATTENING THE RIDGE ON SATURDAY AND PRODUCING A
DIRTY ZONAL FLOW ACROSS THE CENTRAL HIGH PLAINS REGION THROUGH
SUNDAY. THIS WILL BRING SLIGHTLY COOLER TEMPERATURES AND ANOTHER
ROUND OF THUNDERSTORMS FRIDAY AND SATURDAY AFTERNOON AND EVENING.
ANOTHER RIDGE BEGINS TO AMPLIFY OVER THE ROCKIES BY LATE
SUNDAY...MOVING INTO POSITION OVER THE HIGH PLAINS REGION BY THE
FIRST PART OF NEXT WEEK WITH WARMER TEMPERATURES AND ONLY ISOLATED
THUNDERSTORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 515 PM MDT TUE JUN 11 2013

KGLD...VFR EXPECTED THROUGH THE PERIOD. SFC LOW IN NORTHEAST
COLORADO WILL MOVE EAST TOWARD KNRN BY 06Z TONIGHT CONTINUING EAST
THROUGH THE REST OF THE TAF PERIOD. SOUTHWEST WINDS GUSTING 30KTS
AT TAF ISSUANCE WILL VEER TO THE NORTHWEST AT 15G23KTS BY 03Z THEN
SLOWLY VEER TO THE NORTH/NORTHWEST DURING THE MORNING WEDNESDAY
AND FINALLY NORTHEAST THEN EAST FROM LATE MORNING THROUGH THE REST
OF THE TAF PERIOD. SOME WIND GUSTS TO 20KTS EXPECTED AROUND 15Z
BEFORE SLOWLY SUBSIDING THROUGH THE REST OF THE TAF PERIOD AS SFC
HIGH MOVES INTO THE AREA.

KMCK...MESOSCALE SITUATION SIMILAR TO KGLD. HOWEVER...POST FRONTAL
STRATUS EXPECTED BEHIND THE SFC LOW AFTER 06Z WITH POSSIBLE CIGS
AROUND 200 FT FROM 09Z-13Z BEFORE BECOMING SCATTERED AND SLOWLY
IMPROVING ABOVE 3K FT BY 18Z. WINDS VARIABLE AND POSSIBLY GUSTY AT
TAF ISSUANCE BUT WILL BECOME NORTHWEST AROUND 12KTS BY 06Z WITH
GUSTS 20-25KTS AFTER 15Z AND CONTINUING THROUGH 22Z BEFORE VEERING
TO THE NORTHEAST WITH SPEEDS AROUND 10KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     KSZ001>003-013>016-027>029-041-042.

CO...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ252>254.

NE...NONE.
&&

UPDATE...99
SHORT TERM...JTL
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Jun 11, 9:50 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
950 AM MDT TUE JUN 11 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
950 AM MDT TUE JUN 11 2013 /1050 AM CDT TUE JUN 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

RECORD HIGH TEMPERATURES BETWEEN 105 AND 110 ARE EXPECTED ACROSS
THE ENTIRE AREA TODAY. ANYONE WITH OUTDOOR ACTIVITIES SHOULD USE
EXTRA CAUTION.

LOW HUMIDITY AND GUSTY WEST TO SOUTHWESTERLY WINDS WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS TODAY FOR EAST CENTRAL COLORADO
AND AREAS ALONG AND SOUTH OF HIGHWAY 36 FROM THE COLORADO BORDER
TO OBERLIN.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JTL

The radar

The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton

When
June 11, 9:00 PM CST to 9:01 PM CST
Where
Norton County, 10 mi N of Norton
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.975, -99.880

A large shed with a roof had its doors open, allowing the wind to come into the building, causing the roof to be pushed away from the wall a foot or so. The wind gust also broke some 2x4s in the shed's structure.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450009.